Hail, Cavalier
- When
- July 4, 7:40 PM CST
- Where
- Cavalier County, 3.48 mi ENE of Olga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.820, -97.960
There was very little surface support for this event, with light surface winds and no frontal boundaries. However, a decent upper level jet did accompany this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
There was very little surface support for this event, with light surface winds and no frontal boundaries. However, a decent upper level jet did accompany this event. Thunderstorms in southeast Manitoba (Canada) moved southeast and clipped a portion of the Lake of the Woods region in the early evening. About an hour later, another group of thunderstorms over southwest/southern Manitoba moved across the border into northeast North Dakota and a portion of northwest Minnesota. These thunderstorms weakened by late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 12:36 PM CST, 7 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 136 PM CDT WED JUL 4 2007 .SHORT TERM... THE MAIN INITIAL CHALLENGE WILL BE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. WATER VAPOR SHOWS SHORTWAVE APPROACHING THE INTERNATIONAL BORDER THIS AFTERNOON...AND THIS SHOULD FOCUS CONVECTION THROUGH THE EVENING HOURS. MODELS ARE IN VERY GOOD AGREEMENT...AND GFS PORTRAYS THE STRONG CAP ON SATURDAY THE BEST SO WILL UTILIZE. FOR TONIGHT...EXPECT SCATTERED THUNDERSTORMS NORTH AND ISOLATED SOUTH UNTIL AFTER SUNSET. THERE WILL BE ABOUT 1000 J/KG OF MLCAPE...ALONG WITH 30-40KT OF 0-6KM SHEAR WHICH SHOULD SUPPORT STRONG UPDRAFTS AND SOME LARGE HAIL. THE MAIN LIMITING FACTOR WILL BE FOCUSED LOW LEVEL CONVERGENCE...AND GENERAL WESTERLY SFC AND UPPER LEVEL FLOW. SPC HAS INCLUDED ALL BUT THE SOUTH IN A SLIGHT RISK FOR THIS POTENTIAL. WON/T MENTION SEVERE IN THE GRIDS...BUT HAVE UPDATED THE HWO AND GRAPHICAL WEATHER STORY TO REFLECT ABOVE THINKING. FOR THU-SAT...EXPECT A SLOW WARMING TREND WITH DRY WEATHER EXPECTED. SATURDAY SHOULD BE VERY WARM...WITH THE MERCURY LIKELY CLIMBING INTO THE LOW 90S FOR MOST AREAS...EXCEPT THE FAR NORTHEAST. A VERY STRONG CAP WILL DEVELOP...WITH 700MB TEMPS CLIMBING TO +14C. THIS SHOULD SUPPRESS ANY DAYTIME CONVECTION ON SATURDAY...ALTHOUGH CAPE VALUES WILL BE OVER 3000J/KG IF ANYTHING COULD BREAK CAP ALONG FRONT. THE MOST LIKELY SCENARIO WILL BE FOR ANY THUNDER TO HOLD OFF UNTIL SAT NIGHT...ONCE BETTER MID LEVEL COOLING ADVECTS IN FROM THE NW. .LONG TERM (SUN-WED)...CONFIDENCE LOW CONSIDERING MODEL DIFFERENCES (SEE PMDEPD). W CONUS UPPER RIDGE FLATTENS BY SUN BUT AGAIN BUILDS THROUGH THE PERIOD. DURING THIS TRANSITION THE FA SHOULD BE IN A FAVORABLE AREA FOR THUNDERSTORM CHANCES. HOWEVER...WILL KEEP THESE CHANCES ON THE LOW SIDE. TEMPERATURE WILL DEPEND ON DEGREE OF HEIGHT FALLS...WILL SIDE WITH ENSEMBLE MEANS AND GO NEAR TO SLIGHTLY BELOW NORMAL. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. THERE COULD BE SOME VFR CEILINGS THIS AFTERNOON/EVENING IN BJI/GFK CLOSE TO ANY CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1002 AM CDT WED JUL 4 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051515- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1002 AM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FROM 3 PM UNTIL 8 PM IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND NORTH OF HIGHWAY 2. THE BEST CHANCE AT SEEING A SEVERE STORM WILL BE NEAR THE INTERNATIONAL BORDER IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. STORMS SHOULD QUICKLY DIMINISH AROUND SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION SATURDAY NIGHT THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA FOR LARGE HAIL AND WIND REPORTS. DK
The Fargo/Grand Forks radar (KMVX), 151 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
2 hail. Local standard time, as filed.
One inch of rain fell in 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43801, 43802.